Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

May 1, 2018Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at May 1, 2018, 7:04 PM CDT for Stafford County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 7:04 PM CDT (00:04 UTC)
Expired
May 1, 2018, 7:15 PM CDT
In force
11 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS83 KDDC 020004
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
704 PM CDT TUE MAY 1 2018
 
KSZ066-020015-
Stafford KS-
704 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 715 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Hudson, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Stafford County.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3800 9849 3814 9864 3826 9847 3801 9847
TIME...MOT...LOC 0004Z 230DEG 38KT 3812 9850 

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 1, 6:34 PM CDT, 30 minutes earlier.

Area forecast discussion, May 1, 6:34 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
634 PM CDT Tue May 1 2018

...Updated for aviation discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 124 PM CDT Tue May 1 2018

Models today remain fairly consistent with previous runs in
placing a dry line near highway 238 late today with a cold front
in north central Kansas. These two areas will be the main area
for focus for thunderstorm development later this afternoon and
given the shear and instability forecast rotating updrafts looks
more likely today than the past few days. Hail parameters
supporting hail of baseballs or even larger will be possible from
some of the stronger storms late today and early tonight. Lowering
LCL heights and increasing 0-1km shear can also be expected early
this evening as the low level jet develops so there will be a
chance that tornadoes along and east of the dryline early
tonight, as well as near the triple point in north central Kansas.
Agree with SPC in upgrading the latest day one outlook but would
not be surprised seeing some of the stronger storms end up a
little further south and west. For our county warning area it
appears that the severe weather threat will move east of the Hays,
Larned, Pratt and Medicine lodge areas between 9 pm and midnight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 124 PM CDT Tue May 1 2018

Another round of severe weather will be possible late Wednesday
and Wednesday night. A dry line will once again be located within
our county warning area. This time the dry line is forecast to be
located closer to highway 183 while the surface cold front is
still forecast to be located across northern Kansas. Large hail
greater than 3 inches and strong damaging winds will once again be
the primary threat. A few tornadoes also can not be ruled out. These
storms late Wednesday should move east of the Hays, Larned, and
Pratt areas by or shortly after 0z Thursday. Barber county may
end up being the most favorable area for severe weather Wednesday
evening and possibly even a few tornadoes given that the boundary
will linger here longer given time for the low level jet to
develop and improve the 0-1KM shear.

By Thursday night the GFS and ECMWF remains in good agreement
with moving the cold front finally crossing western Kansas, as an
upper trough crosses the plains and moves into the Mississippi
Valley. This will bring an end to the precipitation chances along
with a brief cool down. Over the weekend into early next week a
warming trend will return as an upper level ridge crosses the
Rockies and moves out into to the Western High Plains.
Precipitation chances will be small until the next upper level
trough that will be exiting the eastern Pacific early this weekend
moves into the Central Plains towards the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 628 PM CDT Tue May 1 2018

Thunderstorms may linger in vicinity of KHYS through 02z before
dissipating. A cold front will move southward and pass through
KGCK and KHYS and stall near KDDC and KLBL by 09-12z. Low MVFR
stratus will develop behind the front with light north winds. The
front will stall out and perhaps move back as a warm front toward
the end of the period, with CIGS at KHYS and KGCK gradually
lifting to VFR after 15-18z.

&&

.FIRE WEATHER...
Issued at 124 PM CDT Tue May 1 2018

Warm, dry, and breezy conditions will once again develop west of a
dryline that will be located between highway 283 and highway 183.
Wind speeds however do not look to be as strong as the past few
days and afternoon dew points falling back into the mid to upper
20s suggesting afternoon relative humidity values in the teens.
Marginal call on if we will reach red flag warning criteria so at
this time am leaning towards holding off on any type of Fire Watch
or Warning. Even with this said any outdoor burning is still not
recommended given the ongoing breezy and dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  84  55  80 /  10  20  10  10
GCK  50  83  51  74 /   0  10  10  10
EHA  52  82  50  74 /   0   0   0  10
LBL  55  85  52  79 /   0  10   0  10
HYS  56  76  53  77 /  30  20  10  10
P28  68  85  63  87 /  10  50  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for KSZ074>076-
084>086.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Finch
FIRE WEATHER...Burgert
Hazardous weather outlook, May 1, 4:17 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
417 AM CDT Tue May 1 2018

KSZ030-031-043>046-061>066-074>081-084>090-020930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
417 AM CDT Tue May 1 2018 /317 AM MDT Tue May 1 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across central, south central, and
eastern portions of southwest Kansas late this afternoon into
this evening. Any developing storms will be capable of producing
golf ball to tennis ball size hail and damaging winds in excess of
60 mph. An isolated tornado or two cannot be ruled out.

A Red Flag Warning is in effect for portions of extreme southwest
Kansas this afternoon through early this evening. Refer to the
latest fire weather message for further details. Elevated fire
weather conditions are expected for remaining areas of southwest
and central Kansas ahead of an advancing dryline. Outdoor burning
is discouraged.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible across central and eastern portions
of southwest Kansas Wednesday. Storms will be capable of producing
golf ball to tennis ball size hail and damging winds in excess of
60 mph.

Elevated to near critical fire weather conditions are expected for
portions of southwest Kansas Wednesday and Thursday due to gusty
winds and low relative humidity. Outdoor burning is discouraged.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally east of a Dighton to Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 1, 6:20 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
620 PM CDT TUE MAY 1 2018

KSZ031-046-012345-
Rush KS-Ellis KS-
620 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 645 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Otis, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Otis and Loretta.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3870 9904 3870 9903 3851 9904 3864 9919
      3885 9904
TIME...MOT...LOC 2319Z 242DEG 51KT 3862 9907

TATRO
Local storm report, May 1, 6:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             12 S SITKA              37.00N 99.65W
05/01/2018  E1.00 INCH       CLARK              KS   PUBLIC

&&
Local storm report, May 1, 6:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             4 SSW DILLWYN           37.92N 98.89W
05/01/2018  E1.00 INCH       STAFFORD           KS   PUBLIC

&&
Special weather statement, May 1, 7:01 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
701 PM CDT TUE MAY 1 2018

KSZ079>081-020030-
Pratt KS-Kiowa KS-Edwards KS-
701 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...SOUTHEASTERN
EDWARDS AND WEST CENTRAL PRATT COUNTIES UNTIL 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Greensburg, moving northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Haviland, Fellsburg, Wellsford, Trousdale and Centerview.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3739 9918 3751 9940 3780 9930 3783 9904
      3770 9887
TIME...MOT...LOC 0001Z 210DEG 45KT 3753 9926

SUGDEN
Local storm report, May 1, 7:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             3 SSW BUTTERMILK        37.06N 99.34W
05/01/2018  E1.00 INCH       COMANCHE           KS   PUBLIC

&&
Special weather statement, May 1, 7:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
704 PM CDT TUE MAY 1 2018

KSZ066-020015-
Stafford KS-
704 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 715 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Hudson, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Stafford County.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3800 9849 3814 9864 3826 9847 3801 9847
TIME...MOT...LOC 0004Z 230DEG 38KT 3812 9850

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:01 PM CDTSpecial Weather StatementDDCKiowa29 min
May 1, 7:26 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche44 min
May 1, 7:28 PM CDTSpecial Weather StatementDDCEllis17 min
May 1, 8:23 PM CDTSpecial Weather StatementDDCEllis22 min
May 2, 3:04 AM CDTRed Flag WarningDDCMorton, Stevens12 hr
May 2, 12:30 PM CDTSpecial Weather StatementDDCMeade60 min
May 2, 12:36 PM CDTSevere Thunderstorm WarningDDCMeade54 min
May 2, 1:18 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade57 min
May 2, 1:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa52 min
May 2, 1:58 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Hodgeman, Kiowa, Pawnee62 min
May 2, 2:05 PM CDTTornado WarningDDCEdwards, Ford, Kiowa25 min
May 2, 2:25 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush65 min
May 2, 2:31 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford44 min
May 2, 2:49 PM CDTSpecial Weather StatementDDCClark26 min
May 2, 2:52 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford38 min
May 2, 3:07 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford38 min
May 2, 3:13 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford17 min
May 2, 3:27 PM CDTSevere Thunderstorm WarningDDCStafford32 min
May 2, 3:38 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford52 min
May 2, 3:39 PM CDTSpecial Weather StatementDDCComanche66 min
May 2, 4:08 PM CDTSpecial Weather StatementDDCBarber, Comanche67 min
May 2, 4:58 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.